Lake Superior, 2016Waterspouts in Lake Superior, August 31, 2016
August 31, 2016 · NWS MQT · 2 events in 2 counties and zones
A low pressure trough passing over the Upper Great Lakes spawned numerous waterspouts over south central Lake Superior near Marquette on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough passing over the Upper Great Lakes spawned numerous waterspouts over south central Lake Superior near Marquette on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 31, 6:40 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 31, 6:40 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
740 AM EDT WED AUG 31 2016
.SHORT TERM...(Today and tonight)
Issued at 427 AM EDT WED AUG 31 2016
Arrival of cooler and moist airmass will eventually result in plenty
of clouds today along with some light showers.
Cold front that moved through on Tue has stalled out as it moves
over the lower Great Lakes. Eventually the front will continue to
the east as a cold front allowing the large high pressure ridge
nosing into northern Manitoba to expand toward the Upper Great Lakes
late tonight. NW flow aloft will bring progressively cooler airmass
over Upper Great Lakes into tonight. H85 temps start day around 9c
then fall to 6c this aftn and to around 5c tonight. With water temps
on south third of Lk Superior still in 67-68F (19-20c) range will be
getting low enough temps to have some lake effect processes start
up. 00z YPL sounding in Northern Ontario had moist profile from h85
to nearly h7 - so that is a decent depth of the moist layer. Moist
layer settles across Lk Superior and Upper Michigan today. With even
modest daytime heating, should see rapidly expanding cu/sc field
late morning into early aftn. Also could see a few showers as the
moisture arrives but best chances will be with in the aftn during
peak heating. Decent agreement in high res guidance that central cwa
will see greatest chance of instability showers. Most areas will not
see rain as coverage will only be 20-30 pct. With the clouds will
also be breezy as the cooler air arrives. Temps will stay in the 60s
near Lk Superior and into the low 70s scntrl and near Lk Michigan.
Should note if there are any stronger sfc wind convergence zones
through the day over or close to Lk Superior, could be a slight risk
of waterspouts as occurred last Friday morning off of Big Bay.
Similar to that day, the forecasted convective depth and delta t/s
today again are marginal for land breeze water spouts per Szilagyi
nomogram. Not a non-zero risk but not enough confidence to add
mention to forecast.
NW winds up to 30 mph in gusts later today into tonight boosts
confidence of seeing high waves and resulting moderate to high swim
risk along Lk Superior beaches of Marquette and Alger county late
this aftn into this evening. Will be putting out a Beach Hazard
Statement for the higher swim risk. Though the beach hazard statement
will go through 02z/10 pm ET tonight, appears a high swim risk will
continue for much of the night and at least a moderate swim risk
will continue into Thu for these same areas.
Back to the forecast details for tonight, lake-h85 delta t/s pushing
15c tonight likely will lead to pure les at times. Will see decent
cloud cover over at least over northern cwa. With NE blyr winds the
best chance of additional showers will be over ncntrl with the more
favorable wind direction providing additional lift from upslope. Not
expecting bands of lake effect as there is just a hint of some sfc
based cape. Usually that hint of low-level mixing will lead to more
blotchy coverage to any showers. Lows will be in the 50s but could
drop into the 40s interior west if clouds are more scattered farther
inland.
.LONG TERM...(Thursday through Tuesday)
Issued at 417 AM EDT WED AUG 31 2016
By Thu evening, pattern across N America and vcnty will feature a
trof along/just off the W Coast, a ridge over the central CONUS into
s central Canada, and a trof near the E Coast. Some progression of
this pattern will occur into the weekend before it stalls for a few
days, resulting in a western CONUS trof and eastern CONUS ridge. It
appears slight progression of the pattern will get underway again
during the middle and end of next week. Under these changes, the
transition to a cooler/drier air mass (slightly blo normal temps)
currently underway btwn the ridge moving to the central CONUS and
the developing eastern trof will give way to warming again this
weekend (above normal temps) as sw flow develops into the western
Great Lakes btwn the western CONUS trof and eastern ridge. Mid and
late next week, there will probably be more changeable temps as
shortwaves ejecting from the western trof lift ne bringing cold
fropas. Whether or not the mean western trof shifts eastward to
bring a more persistent cooler pattern for the area remains to be
seen. CPC/NAEFS 8-14 day outlooks still favor above normal temps
though the pattern of blo normal temps w and above normal temps e
does shift e during that time compared to the first half of next
week, corresponding to the slight progression of western
trof/eastern ridge pattern. As for pcpn, dry weather will prevail
into at least the first half of the holiday weekend as high pres
dominates. Sw flow and ejecting shortwaves from the western trof
will begin to bring pcpn chances to the area during the last half of
the weekend. Pattern much of next week will then probably favor
frequent pcpn chances with mean troffing still to the w of here.
Beginning Thu, cool air mass with 850mb temps down to 6-7C will be
over the area to start the day. This cool air passing over Lake
Superior where sfc water temps are upwards of 20C will yield plenty
of cloud cover, aided by the moisture/cloud cover currently noted
upstream across much of northern Ontario. Shallow convection
generated by the overlake instability will also probably result in
some -shra/sprinkles during the morning, especially over n central
Upper MI where winds will have a stronger upslope component and also
over far western Upper MI where there will be a long nne fetch
across the warmest water. Although the closer approach of sfc high
pres ridge from the nw and increasingly anticyclonic flow will lead
to a drying trend/more sunshine from the n and e as the day
progresses, temps will not get out of the 60s for most of the area.
The s central may get above 70F.
Sfc high pres ridge settles over the fcst area Thu night, setting
the stage for a chilly night. Radiational cooling will be enhanced
by a dry column with precipitable water btwn 0.40 and 0.55 inch. For
mins, utilized the lowest avbl guidance, the bias corrected Canadian
model which is typically a superior peformer on good radiational
cooling nights and the bias corrected NAM which is the lowest
guidance. Bias corrected Canadian model has mins down to 36-38F over
the interior w. The bias corrected NAM has temps down to freezing in
the same area, and it likely provides a good indication of where the
traditional coldest spots will end up for min temps. Included a
mention of frost. Only other item of note is that as 950mb winds
veer more easterly across northern Lake Michigan, not out of the
question that some low clouds could develop/spread into the far s
central fcst area overnight into Fri morning.
Fri-Sat, sfc high pres ridge slowly shifts e of the area with dry
column supporting clear skies. Ridge will still be over/close to the
area on Fri, allowing lake breezes to rule the aftn near the Lakes.
Under abundant sunshine, fcst soundings suggest max temps will be
into the low/mid 70s. Gradient tightens Fri night with 950mb winds
increasing to 20-30kt over the w and central fcst area, leading to
warmer conditions compared to Thu night. However, precipitable water
Fri night will be the same or even lower than Thu night, offsetting
at least to some degree the affect of the tightening
gradient/strengthening winds. Closer to the departing high, the
interior e will be coolest under lightest winds. Favored the low
side of guidance in that area. Wouldn't be surprised if the
traditional cold spots slip blo 40F. Min temps will range up to the
mid 50s to around 60F in the downslope areas near Lake Superior over
the w and n central. Under abundant sunshine, fcst soundings support
max temps into the mid 70s to around 80F on Sat.
Sun thru Tue, mid/upper ridge shifts e of the area, and with the
establishment of a western CONUS trof, sw flow will develop into the
Upper Great Lakes. A series of shortwaves ejecting from the trof
will then begin to bring pcpn chances to the fcst area. Given that
the first main shortwave will be passing well to the nw across
northern Manitoba/Hudson Bay Sun/Sun night, associated cold front
will likely be slow to shift e under deep layer sw flow. As a
result, pcpn will likely be slow to arrive in Upper MI even if there
are weaker shortwaves lifting ne into the Upper Lakes as suggested
by model guidance. Thus, opted to slow arrival of pcpn chance from
previous fcst, holding off chc pops until Sun night. For Mon/Tue,
used a model consensus of current and previous model runs, leading
to mostly chc pops during this time frame as cold front slowly
approaches.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 739 AM EDT WED AUG 31 2016
Clear skies to start the day but cumulus/stratocu clouds MVFR to low
VFR should develop by this aftn. Could be a few showers but with
limited coverage did not include in TAFs attm. MVFR stratocu clouds
continue into tonight. Cigs could drop blo 020 especially at IWD
and SAW later tonight with upslope northeast flow.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 427 AM EDT WED AUG 31 2016
Cooler air arriving will result in stronger north to northwest winds
up to 25 kts this aftn into tonight. Strongest winds will be over
eastern sections. Winds will diminish on Thu and expect winds
through the rest of the forecast period to be 20 kts or less.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement from 4 PM EDT this afternoon through
this evening for MIZ005-006.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JLA
LONG TERM...Rolfson
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Aug 31, 3:57 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 AM EDT WED AUG 31 2016
MIZ001>004-007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
457 AM EDT WED AUG 31 2016 /357 AM CDT WED AUG 31 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PATCHY FROST IS POSSIBLE OVER INTERIOR WESTERN UPPER MICHIGAN LATE
THURSDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
MIZ005-006-011200-
MARQUETTE-ALGER-
457 AM EDT WED AUG 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF
MARQUETTE COUNTY LATE THIS AFTERNOON INTO TONIGHT...AND A HIGH SWIM
RISK FOR THE LAKE SUPERIOR BEACHES OF ALGER COUNTY LATE THIS
AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS MODERATE SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF
MARQUETTE AND ALGER COUNTIES ON THURSDAY.
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
457 AM EDT WED AUG 31 2016 /357 AM CDT WED AUG 31 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR LATE
SATURDAY NIGHT AND SUNDAY...AND THEN ACROSS ALL OF LAKE SUPERIOR
SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
457 AM EDT WED AUG 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
ROLFSON
Waterspout, Huron Islands to Marquette Mi
- When
- August 31, 10:27 AM EST to 11:15 AM EST
- Where
- Huron Islands to Marquette Mi forecast zone, 2.83 mi SE of Little Presque Isle
- Reported by
- Public
- Coordinates
- 46.606, -87.427
There were five waterspouts observed between Saux Head Point and Presque Isle near Marquette late morning on the 31st.
Waterspout, Marquette to Munising Mi
- When
- August 31, 11:06 AM EST to 11:15 AM EST
- Where
- Marquette to Munising Mi forecast zone, 2.35 mi ESE of Marquette Lighthouse
- Reported by
- Public
- Coordinates
- 46.535, -87.336
Several waterspouts were observed near Marquette late morning on the 31st.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Texas, August 31, 2016$253,000 · 2 events
- Flooding and Lightning Strike in Florida, August 31, 20161 injured · 3 events
- Lightning Strike in New York, August 31, 20161 injured · 1 event
- Hail in North Dakota, August 31, 20161.25 in hail · 8 events
- Flash Flooding and Damaging Winds in Oklahoma, August 31, 201656 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20166 events
- Hail in South Dakota, August 31, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 31, 20164 events
- Damaging Winds in Virginia, August 31, 201650 kt wind · 4 events
- Flash Flood and Heavy Rain in New Mexico, August 31, 2016$500 · 2 events
- Hail and Damaging Wind in Virginia, August 31, 2016$800 · 1 in hail · 2 events
- Flash Flood in Missouri, August 31, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657479, 657480.